Fill Out Your Profile to share more about you. Learn more...

Starting Taxol-Herceptin Jan. 2024 would love you to share your journey💕

Hello all! I’m over the moon to have found this forum to share with actual ladies on similar journeys. I was was diagnosed through a routine mammogram in June of 2023, completed a biopsy and then lumpectomy in August of 2023 with 2 resections to follow as the cancer kept evading my medical team. It was the determined by 3 oncology surgeons recommendations that due to the location and final diagnosis (Stage 1, Grade 3, invasive ductal carcinoma contained regional, node negative but HER2 positive high grade) a unilateral, nipple sparing mastectomy was the best route. I had that done on December 19, 2023 and my oncology surgeon and plastic surgeon were able to do full silicon implant reconstruction at the time of mastectomy. I was released to start my regiment of Taxol and Herceptin once a week for 12 weeks and then continue the Herceptin every three week for an entire year 1/30/24. I had my port put in at my final lumpectomy back in September. I started my TH treatment on 1/30/2024 and finished treatment #3 on 2/13/24.

I’m tracking my side effects on my log but don’t have a real pattern yet. My first treatment I felt nothing but a little fatigue. My second treatment I had an allergic reaction, broke out in hives and they gave me an additional Benadryl dose in my port and that sent me into a 5 hour deep sleep drool on yourself nap. When I woke I had some aches on day 3 and 4 and red pimples with white heads all over my chest, neck and head: they went away on day 6. After getting treatment 3 today, I just am wide wake and haven’t slept all night. We will see what the next couple of days hold. 

Any advice you all can give on what is to come, products you used for skin care and moisturizing, when you lost your hair if you did, wig vs. no wig, I am the first of my close friend group to experience breast cancer and while I have a close group of 30 women that I love and love me, along with an amazing husband of 29 years and three wonderfully supportive children I need some women that have been in the trenches to lean on. I love my medical team and they are great resources but not battling cancer in our shoes💕

thank you all in advance for being so brave in sharing your stories and experiences and inspirations to those of us just getting started in this marathon of cancer survivorship!

Comments

  • elainetherese
    elainetherese Member Posts: 1,625

    Hi!

    I did Taxol + Herceptin + Perjeta, back in 2014, for 12 weeks. I don't have any insights into hair loss on the regimen as I'd lost my hair during four rounds of Adriamycin + Cytoxan prior to THP. I did go with a wig because I worked through chemo and didn't want to lose my hair in front of my students. (I teach college students.) I bought my wig from a wig retailer who specializes in working with cancer patients and was licensed to style them.

    My biggest problem on THP was diarrhea, which surfaced on Day 3. I controlled it with Imodium.

    I'm wondering whether your sleeplessness is related to steroids. To avoid reactions (like the ones you've had), oncologists often prescribe steroids as one of the pre-meds. You could ask your oncologist for a limited number of sleeping pills to take on steroid evenings. My oncologist prescribed a small number of Ativan pills so I could get some sleep on steroid nights.

    Good luck!

  • creativezoo
    creativezoo Member Posts: 28

    I also had this treatment (2022-23) and also had a few allergic reactions. The pimple things confused me but it turned out that the higher doses of immunosuppressants that are administered to combat the allergic reaction will cause that (I.e dexamethasone/prednisone). My skin seemed to want to be trash ever after. I have finished that treatment and it has gone back to “normal” at this point The weirdest side affect I would have after the days when I got both the taxol and Herceptin is that I would be so confused. I thought I was just slow and tired and I would walk out to the parking lot with my friend to go home. My friend would have to collect me from the wrong car that I would be standing at like a zombie waiting for her to let me in. We laugh about it now but it was so odd and of course my problem solving nature wants to provide an explanation. Otherwise, it was a pretty standard list of side effects: diarrhea, nausea/inappetence, fatigue, hair loss, neuropathy, aches/pains and mood changes. I became a couch barnacle but you know what? That was the easiest part. It’s amazing how many random shows you can find to watch that you normally wouldn’t have spent the time on-my random subject of newfound fervor and interest was Mt. Everest. I convinced myself that I could be one of the people climbing each year and became (in my own opinion of course) an expert. Good luck to you-enjoy the prescribed drooling and apologize to your couch ahead of time 😘

  • cancercutie
    cancercutie Member Posts: 3

    Thank you for the insight. I will be sharing with my “care crew” the side effects you experience so they are prepared. 🩷

  • creativezoo
    creativezoo Member Posts: 28

    @cancercutie good luck!

  • amycinny
    amycinny Member Posts: 12

    Hi Cancercutie,

    I did the Taxol/Herceptin regime a few years ago. I wore scarves and hats rather than a wig and one aspect of hair loss that no one told me was that I didn't really lose my eyebrows and eyelashes until quite late into treatment and so I had neither for several weeks AFTER finishing Taxol and was worried it wouldn't come back. Both did although my eyebrows didn't come back enough to go without needing to draw more in even now, 5 years later. It's possible that you won't encounter that problem since it was my second bout of cancer and my second chemo regimen.

    Unfortunately, I wasn't able to prevent nausea, so I did spend just about the entire time vaguely nauseated and my taste buds were affected by the 3rd treatment. I don't tolerate steroids well, so my onc did lower my dosage and I didn't take any oral steroids so that might have also contributed to my nausea.

    I was extremely concerned about neuropathy and so as per my onc's recommendation, I kept my hands on feet in/on ice during treatment and frankly, that was one of the biggest challenges.

    I had my infusions Thursday mornings and by Friday afternoon, my cheeks looked as if they'd been painted with bright red paint, but it faded by Wednesday.

    Once I completed the Taxol portion and moved onto Herceptin infusions, I ran into a major problem. To make a long, long story short, I finally figured out that I was having an extremely unusual reaction - extreme itching, itching that woke me from sleeping, and was compromising my life. My onc couldn't figure it out, but I realized that when I was getting the Herceptin with Taxol, the dose was titrated AND I was also getting steroids and antihistamines in the pre-infusion. So thank goodness my onc listened to me and I switched from getting the full-dose of Herceptin every 3 weeks to a weekly, titrated dose along with the steroids and antihistamines.

    The message is that as difficult as it is, you MUST be your own advocate and if you experience something totally unheard of, keep pushing to get help.

    Good luck.